Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 29, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 14, 2022, 10:32 AM MST for Coconino County, Arizona. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 14, 2022, 10:32 AM MST (17:32 UTC)
- Expired
- Jul 14, 2022, 3:30 PM MST
- In force
- 5 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Coconino County, AZ
The radar
The Flagstaff radar (KFSX), 150 km from the middle of the area, began a volume at 17:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 5.5 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 123 J/kg
- Mixed-layer CIN
- -204 J/kg
- Mixed-layer LCL
- 3500 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 10:25 AM MST, 7 minutes earlier.
Area forecast discussion, Jul 14, 10:25 AM MST, 7 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 1025 AM MST Thu Jul 14 2022 .SYNOPSIS...Monsoon moisture will remain in place over the coming week with daily rounds of showers and thunderstorms, especially across the higher terrain. && .UPDATE... No significant changes were made to the forecast. The POPs were edited to match the current radar. Throughout the day, the POPs were changed to have increasing coverage to scattered and numerous storm activity. The WPC has put western Yavapai and Coconino Counties in a slight risk for flash flooding today. This afternoon, the main hazards will be gusty outflows, small hail, lightning, and heavy rainfall. Rainfall rates of 1-2in per hour are possible which will result in localized flash flooding. There is a higher hail threat today with the increased instability. Storms are forecasted to taper off around sundown. && .PREV DISCUSSION /252 AM MST/...A strong high pressure system remained centered near the Four Corners during the morning hours. Over the next several days there will be little change in the position or strength of the high with only a slight eastward drift in response to a passing trough over the northwestern states. The result, monsoon moisture isn't going anywhere. The strength of the high will continue to inhibit full scale monsoon activity across northern Arizona, especially the northeast corner of the state. For today...A decent thunderstorm complex over northwest Mexico will likely push additional moisture across western Arizona as it collapses this morning. The path of the moisture suggests that the most vigorous thunderstorm activity will be along and southwest of a line from extending from the Grand Canyon southeastward through Flagstaff and Happy Jack. The flow aloft is weak and there is no major source for lift so we are expecting mainly garden variety thunderstorms with isolated dumpers capable of producing rainfall in excess 2 inches. In general, beneficial rain for the majority of locations. Storms will linger into the evening with any showers or thunderstorms becoming isolated by midnight. Friday and beyond...As mentioned, high pressure is expected to remain in place with only subtle day-to-day variations in the exact center of the high. Under this pattern moisture will remain in place with the cycle of afternoon and evening thunderstorms continuing. The most active thunderstorm weather will likely be across the White Mountains, Mogollon Rim and Grand Canyon area southward. Activity will generally be more isolated over the northeast corner of the state, closer to the center of the strong high and where lower moisture values will exist. && .AVIATION...For the 18Z TAF package...Mainly VFR conditions are expected for the next 24 hours. Light winds this morning will become westerly with gusts of 15 to 20 kts. Scattered showers and thunderstorms will develop mainly after 20Z with greatest coverage along and south of a KGCN-KFLG-KSOW line. MVFR conditions possible in heavier showers. Gusty and erratic winds are likely near thunderstorms with lightning and small hail. Thunderstorms diminish after 03Z. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Showers and thunderstorms are expected for today and Friday. The best coverage will be along and south of the Mogollon Rim. Gusty outflow winds, lightning, and locally heavy rainfall will be possible. Rainfall rates of one to two inches per hour are forecast with stronger storms, resulting in possible flash flooding on area burn scars. Saturday through Monday...Shower and thunderstorm activity persists each day through the weekend. Temperatures remain warm with westerly afternoon winds. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...MG/McCollum AVIATION...LaGuardia FIRE WEATHER...LaGuardia For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Jul 14, 10:22 AM MST, 10 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1022 AM MST Thu Jul 14 2022
AZZ012-015-141800-
Little Colorado River Valley in Coconino County-Western Mogollon Rim-
1022 AM MST Thu Jul 14 2022
...A strong thunderstorm will impact portions northern
Flagstaff in Coconino County through 1100 AM MST...
At 1019 AM MST, Doppler radar was tracking a strong thunderstorms 10
to 15 miles north of Flagstaff across the San Francisco Peaks area.
These storms were nearly stationary.
HAZARD...Winds of up to 45 mph and penny size hail. Heavy rainfall
can also be expected with these thunderstorms.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Flagstaff, Flagstaff Mall, Sunset Crater Volcano National Monument,
Timberline, Hutchison Acres, Bonito Campground At Sunset Crater,
Doney Park, Wupatki Trails, Fernwood, Sunset Crater Visitors Center,
Lockett Meadow Campground, Arizona Snowbowl and Little Elden Spring
Horse Camp.
This includes the following highways...
Route 66 between mile markers 199 and 201.
Interstate 40 between mile markers 200 and 201.
U.S. Highway 89 between mile markers 419 and 439.
Highway 180 between mile markers 234 and 237.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 3530 11142 3520 11161 3541 11181 3555 11142
TIME...MOT...LOC 1719Z 161DEG 3KT 3539 11153
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
BainThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 10:22 AM MST | Special Weather Statement | FGZ | Coconino | 38 min |
| Jul 14, 11:03 AM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Jul 14, 11:08 AM MST | Special Weather Statement | FGZ | Yavapai | 52 min |
| Jul 14, 11:23 AM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Jul 14, 11:41 AM MST | Areal Flood Advisory | FGZ | Coconino | 2 hr |
| Jul 14, 12:02 PM MST | Special Weather Statement | FGZ | Yavapai | 43 min |
| Jul 14, 12:14 PM MST | Flash Flood Warning | FGZ | Yavapai | 2 hr |
| Jul 14, 12:48 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Jul 14, 12:59 PM MST | Special Weather Statement | FGZ | Yavapai | 31 min |
| Jul 14, 1:13 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 14, 1:40 PM MST | Areal Flood Advisory | FGZ | Yavapai | 50 min |
| Jul 14, 2:16 PM MST | Special Weather Statement | FGZ | Yavapai | 29 min |
| Jul 14, 2:30 PM MST | Flash Flood Warning | FGZ | Yavapai | 2 hr |
| Jul 14, 2:41 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Jul 14, 3:50 PM MST | Flash Flood Warning | FGZ | Yavapai | 115 min |
| Jul 14, 4:04 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.